New Delhi, Oct 31 (IANS) Shashi Chawla (name changed) was suspected of having uterine tuberculosis (TB) and was put on anti-TB drugs. After being on medication for over eight months, she went into a coma as the dosage was not monitored. Experts warn that laxity in monitoring medicines can lead to liver failure.
It was only when she was put on ventilator and shifted to Sir Ganga Ram Hospital in Delhi for an emergency liver transplant that her condition improved.
Similar to Chawla’s case, the hospital has received two other cases where the patients went into a coma.
“When we received these patients, the symptoms were almost the same in all three cases. All the patients were on anti-tubercular treatment (ATT) drugs. They had developed progressively worst form of jaundice, derangement of blood clotting systems and were in grade III to grade IV coma,” said Abhideep Chaudhary, liver transplant consultant, Sir Ganga Ram Hospital.
“They (three patients) were in a critical state, unconscious and on ventilator. The brain functions had deranged and brain swelling had worsened,” Chaudhary said Friday.
According to experts, three percent of India’s total population suffers from tuberculosis. Among these, ATT induced liver toxicity happens in 10 to 25 percent of the patients.
Some of the common symptoms include jaundice, deranged liver functions, increase in enzymes or rise in bilirubin or both, nausea, vomiting, abdominal pain, delay in blood clotting and mental condition worsening to coma.
“The only option left to save the patients was to perform an emergency liver transplant within 24 hours. This was not only challenging but also carried its own risks. Since the patients were already in coma, extra care had to be taken during surgery so that pressure in the brain does not increase,” said Vasudevan K.R., liver transplant consultant at the hospital.
“Besides this, we had to keep the operative time and blood loss to the minimal level,” he said.
Experts said that while the ATT is “life saving” and gold standard for the treatment of tuberculosis, “it needs careful monitoring so that liver toxicity can be avoided at an early stage”.
They suggest adjustment in the dosage in case of deranged liver functions.